Wyoming, 2008

Hail in Wyoming, May 30, 2008

May 30, 2008 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe across northwestern Campbell County, producing quarter sized hail north of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe across northwestern Campbell County, producing quarter sized hail north of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 30, 12:35 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, May 30, 12:35 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT FRI MAY 30 2008

.DISCUSSION...COOL CYCLONIC FLOW ALOFT...ASSOCD WITH UPR LOW OVR ERN
ND...IS RESULTING IN SHRA/TSRA DEVELOPMENT THIS AFTN ACRS THE CWFA.
WINDS HAVE BECOME BREEZY IN A WELL MIXED AMS.

TONIGHT...SCT SHRA/TSRA WILL CONTINUE INTO THE EARLY EVE THEN
SUBSIDE WITH LOSS OF HEATING. SVR WX IS NOT ANTICIPATED AS SHEAR
PROFILES ARE MINIMAL.

SATURDAY...DIRTY UPR RIDGE AXIS WILL MOVE OUT OF THE NRN ROCKIES.
SOME SHRA/TSRA DEVELOPMENT IS POSSIBLE IN THE AFTN...SPCLY AROUND
THE BLKHLS...BUT WILL NOT BE AS WDSPRD AS TDY. SVR PARAMETERS WILL
ONCE AGAIN BE MINIMAL. TEMPS SHOULD WARM A COUPLE OF DEGREES FROM
TODAY. STORMS MAY CONTINUE INTO THE NIGHT AS THETA-E ADVECTION
INCREASES ACRS THE WRN SD PLAINS.

SUNDAY...A MORE ROBUST WAVE WILL LIFT ACRS THE AREA AND PROVIDE A
BETTER CHANCE FOR MORE WDSPRD TSTMS. AS LEE TROF MOVES EWD INTO THE
WRN HIGH PLAINS...SHEAR PROFILES WILL INCREASE WITH PLENTY OF
MOISTURE IN PLACE FOR THREAT OF SVR STORMS ACRS MUCH OF THE AREA.

EXTENDED...DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED
FOR NEXT WEEK AS THE REGION REMAINS UNDER ACTIVE WEST TO SOUTHWEST
FLOW ALOFT. TEMPS WILL GENERALLY BE ABOVE AVERAGE EARLY IN THE
WEEK...WITH A A SLIGHT COOLING TREND FOR THE MIDDLE AND END OF THE
WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON INTO THIS EVENING. COVERAGE OF STORMS WILL BE MOST
NUMEROUS AROUND AND TO THE SOUTHEAST OF THE BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/SCHILD
Hazardous weather outlook, May 30, 2:21 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
321 AM MDT FRI MAY 30 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
321 AM MDT (421 AM CDT) FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL CROSS THE NORTHERN PLAINS TODAY...
BRINGING AFTERNOON AND EVENING THUNDERSTORMS. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF DISTURBANCES WILL CROSS THE AREA THROUGH EARLY NEXT
WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 30, 2:51 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.976, -105.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92641.